Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 271, NWS San Angelo, TX

October 22, 2004Kimble County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Oct 22, 2004, 8:31 PM CDT for Kimble County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2004, 8:31 PM CDT (01:31 UTC)
Expired
Oct 22, 2004, 9:15 PM CDT
In force
44 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Kimble County, TX

The radar

The San Angelo radar (KSJT), 104 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1809 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
-0.6
Supercell composite
-3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSJT 230131
SVRSJT
TXC267-230215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
831 PM CDT FRI OCT 22 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIMBLE COUNTY IN WEST CENTRAL TEXAS

* UNTIL 915 PM CDT

* AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ROOSEVELT...OR ABOUT 18 MILES WEST OF JUNCTION...AND MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLEO BY 850 PM CDT

LAT...LON 3059 10011 3042 10007 3060 9955 3071 9965

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 3:11 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Oct 22, 3:11 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
311 PM CDT FRI OCT 22 2004

.DISCUSSION...
MOIST PATTERN SHAPING UP FOR WEST CENTRAL TX...WITH AN ACTIVE
SOUTHERN BRANCH OF THE UPPER JET.

THIS MORNING SAW ELEVATED THUNDERSTORMS FORM WITH MID LEVEL
DESTABILIZATION AND STRONG UPPER JET DYNAMICS. THESE THUNDERSTORMS
HAVE WEAKENED AS THE THE LOW LEVEL JET RELAXED AND LOWER LEVELS
MIXED. MAIN FOCUS FOR RAINFALL WILL GRADUALLY SHIFT TO THE
HEARTLAND AND NORTHWEST HILL COUNTRY OVERNIGHT...AHEAD OF A
SLOWLY ADVANCING 850 MB DRYLINE/PRESSURE TROF. SOME DIVERGENCE
ASSOCIATED WITH THE RIGHT REAR ENTRANCE REGION OF THE UPPER JET...
THOUGH THIS SHOULD BE MAXIMIZED OVER THE HILL COUNTRY AND SOUTH TX.
DIRECTIONAL CONVERGENCE ALONG THE 850MB TROF/DRYLINE NOT TOO
IMPRESSIVE AS PROGGED BY THE MESO-ETA. WILL CONTINUE SLIGHT CHANCE
POPS MOST OF WEST CENTRAL TX...WITH MAIN FOCUS OVER THE HEARTLAND
AND NORTHWEST HILL COUNTRY AFTER MIDNIGHT.

DRIER AIR FILTERS INTO WEST CENTRAL TX ON SATURDAY...ACCOMPANIED BY
LOW AMPLITUDE UPPER RIDGING. SUBTROPICAL MOISTURE FLOW LIFTS ONCE
AGAIN INTO WEST CENTRAL TX ON SUNDAY...IN RESPONSE TO FALLING HEIGHTS
OVER THE SOUTHWESTERN U.S.. THUS REMAINS THE PATTERN THROUGH MOST
OF THE UPCOMING WORKWEEK.

PRIMARY LONG TERM FORECAST CHALLENGE IS DETERMINING TIMING AND
STRENGTH OF EMBEDDED SHORTWAVES IN THE FAST UPPER FLOW ALOFT.
MODELS HISTORICALLY HAVE A DIFFICULT TIME RESOLVING EMBEDDED...FAST
MOVING LOW AMPLITUDE SHORTWAVES...ESPECIALLY IN THE OUTER PERIODS.
WITH PERSISTENT LOW AND MID LEVEL MOISTURE FEED...WILL MAINTAIN RAIN
CHANCES THROUGH LATE NEXT WEEK...RAISING TO CHANCE CATEGORY MOST
AREAS. MEX PROGGED GUIDANCE LOW TEMPS AND DEWPOINTS APPEAR TOO COOL.
OTHERWISE...MEX MAX TEMPS AND POPS APPEAR REASONABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     60  81  58  81 /  20  10  10  20
SAN ANGELO  60  82  62  82 /  20  10  10  40
JUNCTION    64  82  65  83 /  40  20  20  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

14
Hazardous weather outlook, Oct 22, 1:50 PM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
150 PM CDT FRI OCT 22 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-231930-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
150 PM CDT FRI OCT 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
EXPECT SCATTERED STRONG THUNDERSTORMS TO CONTINUE THROUGH
THIS EVENING ACROSS THE NORTHWEST HILL COUNTRY AND THE
HEARTLAND.  THE STRONGEST STORMS WILL LIKELY PRODUCE LOCALLY
HEAVY RAINFALL OF UP TO 2 INCHES...SMALL HAIL...GUSTY
WINDS...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

AN ISOLATED THUNDERSTORM COULD APPROACH SEVERE LIMITS ACROSS
THE NORTHWEST HILL COUNTRY LATE THIS AFTERNOON...AND PRODUCE
LARGE HAIL AND DAMAGING WINDS.

ALTHOUGH MOST OF THE THUNDERSTORMS SHOULD END BY MIDNIGHT...
A FEW STORMS MAY LINGER ACROSS THE NORTHWEST HILL COUNTRY
THROUGH THE EARLY MORNING HOURS BEFORE ENDING.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 7:24 PM CDTSevere Thunderstorm WarningSJTSutton36 min
Oct 22, 9:13 PM CDTSevere Thunderstorm WarningSJTMason, Menard32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.